Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2018, 5:33 PM CDT for Knox County, Illinois. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 5:33 PM CDT (22:33 UTC)
- Expired
- May 26, 2018, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:40 PM CDT | HAIL 1 | Knoxville, IL | SOCIAL MEDIA REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
832
WUUS53 KILX 262233
SVRILX
ILC095-262330-
/O.NEW.KILX.SV.W.0034.180526T2233Z-180526T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
533 PM CDT SAT MAY 26 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Knox County in west central Illinois...
* Until 630 PM CDT
* At 533 PM CDT, a severe thunderstorm was located over Gilson, or 10
miles southeast of Galesburg, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Knoxville, Yates City, Maquon, Gilson and Delong.
This includes Interstate 74 between mile markers 51 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4072 8998 4071 8999 4072 9030 4088 9039
4098 9018
TIME...MOT...LOC 2233Z 328DEG 8KT 4086 9022
HAIL...1.00IN
WIND...60MPH
$$
Smith3 follow-up statements
991
WWUS53 KILX 262243
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
543 PM CDT SAT MAY 26 2018
ILC095-262330-
/O.CON.KILX.SV.W.0034.000000T0000Z-180526T2330Z/
Knox-
543 PM CDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN KNOX COUNTY...
At 543 PM CDT, a severe thunderstorm was located near Gilson, or 9
miles southeast of Galesburg, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knoxville, Yates City, Maquon, Gilson and Delong.
This includes Interstate 74 between mile markers 51 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4072 8998 4071 8999 4072 9030 4088 9039
4098 9018
TIME...MOT...LOC 2243Z 326DEG 15KT 4084 9028
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Smith439
WWUS53 KILX 262301
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
601 PM CDT SAT MAY 26 2018
ILC095-262330-
/O.CON.KILX.SV.W.0034.000000T0000Z-180526T2330Z/
Knox-
601 PM CDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN KNOX COUNTY...
At 600 PM CDT, a severe thunderstorm was located near Abingdon, or 11
miles southeast of Galesburg, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Quarter size hail was reported in
Knoxville at 5:40 pm CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yates City, Maquon, Gilson and Delong.
This includes Interstate 74 between mile markers 51 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4072 8998 4071 8999 4072 9030 4088 9039
4098 9018
TIME...MOT...LOC 2300Z 343DEG 8KT 4080 9029
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Smith964
WWUS53 KILX 262330
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
630 PM CDT SAT MAY 26 2018
ILC095-262337-
/O.EXP.KILX.SV.W.0034.000000T0000Z-180526T2330Z/
Knox-
630 PM CDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4072 8998 4071 8999 4072 9030 4088 9039
4098 9018
TIME...MOT...LOC 2327Z 328DEG 8KT 4075 9025
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:29 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 26, 3:29 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 329 PM CDT Sat May 26 2018 .SHORT TERM...(This evening through Monday) ISSUED AT 325 PM CDT Sat May 26 2018 LAPS CAPES have increased to 2400-4000 J/kg west of I-55 at mid afternoon, and even above 4000 j/kg over northern MO, southeast IA into far west central IL over the MS river valley. Wind shear is weak though, so like a late summer time pattern, plus lacking boundaries or short waves for lift over CWA. SPC day1 states the strong instability over west central IL with MLCAPE values over 3000 J/kg and steep low-level lapse rates. Shear will be relatively weak, promoting multicell storm structures with occasional gusty/damaging winds and hail until sunset. A thunderstorm recently developed just nw of Schuyler county and another one east of Edgar county, drifting slowly southeast. Will continue isolated convection through dusk mainly south of I-74. Otherwise patchy fog could develop during overnight into early Sunday morning especially south of I-72 where winds will be light to calm tonight. A strong 586-587 dm 500 mb subtropical ridge will build into IA/MO/IL on Sunday and Monday bringing hot and humid weather with near record highs in the low to mid 90s. Afternoon heat indices to peak in the mid to upper 90s, with a few spots near 100F. Kirksville, MO currently has a heat index of 100F. See climate section for record highs today through Tuesday (May 26-29). Most areas will be dry under this strong upper level ridge from Sunday through Monday night. Continued isolated showers and thunderstorms during mid/late Sunday afternoon in southeast IL where a weakness in the upper level ridge will be along with a very unstable airmass during Sunday afternoon with CAPEs rising back to 2500-4000 j/kg south of I-72. Isolated convection possible in southeast early Sunday evening, otherwise another fair and muggy night. Lows tonight and Sunday night will be close to dewpoints in the upper 60s to near 70F. && .LONG TERM...(Monday night through Saturday) ISSUED AT 325 PM CDT Sat May 26 2018 Tropical Storm Alberto just nw of Cuba with 40 mph winds, will strengthen to a strong tropical storm as it tracks NNW and move near Mobile, AL during Monday night. NHC then tracks remnants of Alberto to near the TN/AL/MS border by late Tue night, and to near Cincinnati, Ohio by 8 am Thu, and moving ne into the upper Ohio river valley and eastern Great Lakes region during Thu. This track is getting closer to southeast IL and ECMWF and GFS move it further nw to west central or central IN by 7 pm Wed. Think southeast IL will see a chance of showers and thunderstorms by Tue afternoon. Highs Tue in the upper 80s and lower 90s, coolest in southeast IL where more clouds and chances of convection. Chances of convection then increase from south to north overnight Tue night and Wed, with 50-60% pops in east central and southeast IL. Highs Wed in the low to mid 80s due to more cloud cover and higher chances of rain. Have 20-30% chance of showers and isolated thunderstorms lingering Thu mainly east of the IL river, with highs in the mid to upper 80s. Extended models continue to build subtropical upper level ridge west of IL late next week keeping very warm/humid summerlike weather over the area. Convection chances appear low over CWA Fri/Sat due to nearby upper level ridge. MEX and ECE guidance is giving highs of 85-90 from Thu-Sat but may be conservative and trending toward climatology especially on Fri/Sat. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1250 PM CDT Sat May 26 2018 Isolated showers and thunderstorms to develop during mid or late afternoon in unstable airmass over central IL, especially south of I-74. Added VCTS over all but BMI (due to lower CAPES/instability here) from 20-21Z to sunset. A weakening frontal boundary over nw WI into central IA will wash out before it makes it to central IL. Some MVFR vsbys possible with light fog overnight after 08Z until 13Z Sunday. Otherwise expect VFR conditions to prevail across central IL through 18Z/1 pm Sunday. Wind stay fairly light, WSW at 4-8 kts this afternoon and light and variable tonight into Sunday morning. && .CLIMATE... Issued at 1155 AM CDT Sat May 26 2018 Here are Record Highs Today thru Tuesday in Central IL... City Today/May 26 Sun/May 27 Mon/May 28 Tue/May 29 Bloomington... 95/1911 95/1911 97/2012 97/1934 Charleston.... 97/1911 97/1911 97/1911 96/1934 Danville...... 99/1911 98/1911 97/1911 95/1942 Decatur....... 94/1985 96/1911 94/1991 96/1934 Effingham..... 94/1921 94/1972 94/2012 98/1895 Havana........ 93/1967 93/1978 92/2006 95/2006 Jacksonville.. 94/1953 92/2012 92/2006 95/1934 Lincoln....... 94/1926 94/1985 94/2006 96/1934 Mattoon....... 92/1972 92/1987 93/1991 92/1987 Minonk........ 98/1911 96/1911 96/2012 98/1934 Paris......... 94/1911 96/1911 96/1911 95/1914 Peoria........ 95/1911 94/1911 94/2006 99/1934 Robinson...... 97/1911 97/1911 97/1911 96/2012 Rushville..... 94/1926 92/1978 92/1941 98/1934 Springfield... 95/1911 94/1911 94/2006 95/1934 Tuscola....... 98/1911 96/1911 97/1911 94/1991 Urbana........ 95/1911 95/2012 94/1991 96/1934 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07 CLIMATE...07
Hazardous weather outlook, May 26, 3:07 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Sat May 26 2018 ILZ027>031-036>038-040>043-047>053-271100- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 307 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will be possible into this evening. While organized severe weather is not anticipated, a few of the storms will be capable of producing strong gusty winds, hail, and heavy rainfall. Hot and humid conditions will prevail today...with afternoon heat index readings in the low to mid 90s. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Hot and humid conditions will prevail through the Memorial Day weekend...with afternoon heat index readings peaking in the middle to upper 90s Sunday through Monday. A chance for thunderstorms will return later Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed over parts of west central Illinois late this afternoon through this evening. ILZ044>046-054>057-061>063-066>068-071>073-271100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 307 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible through this evening. While severe weather is not anticipated, a few of the storms will be capable of producing strong gusty winds, small hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Hot and humid conditions will prevail through the Memorial Day weekend...with afternoon heat index readings peaking in the middle to upper 90s Sunday through Monday. Isolated thunderstorms will be possible on Sunday afternoon...with a better chance for thunderstorms arriving late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. Smith
In the hours before
Special weather statement, May 26, 3:26 PM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Lincoln IL 326 PM CDT SAT MAY 26 2018 ILZ040-262130- Schuyler- 326 PM CDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER COUNTY UNTIL 430 PM CDT... At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over Augusta, or 15 miles southeast of Carthage, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rushville, Huntsville, Camden and Weinberg King State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4028 9091 4028 9079 4012 9057 4011 9091 TIME...MOT...LOC 2025Z 321DEG 10KT 4025 9094 Smith
Special weather statement, May 26, 5:04 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
504 PM CDT SAT MAY 26 2018
ILZ027-036-262300-
Knox-Fulton-
504 PM CDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 600 PM
CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gilson, or 9 miles southeast of Galesburg, moving southeast at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Knoxville, Yates City, Maquon, Gilson and Delong.
This includes Interstate 74 between mile markers 52 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4087 9006 4077 8998 4071 8999 4071 9016
4085 9037 4098 9021
TIME...MOT...LOC 2204Z 312DEG 12KT 4087 9022
SmithThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:45 AM CDT | Special Weather Statement | ILX | Schuyler | 30 min |
| May 26, 10:40 AM CDT | Special Weather Statement | ILX | Morgan | 50 min |
| May 26, 10:55 AM CDT | Areal Flood Advisory | ILX | Morgan | 3 hr |
| May 26, 3:26 PM CDT | Special Weather Statement | ILX | Schuyler | 64 min |
| May 26, 4:22 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 53 min |
| May 26, 4:59 PM CDT | Flash Flood Warning | ILX | Schuyler | 3 hr |
| May 26, 5:04 PM CDT | Special Weather Statement | ILX | Knox | 56 min |
| May 26, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 46 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 19 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.